Slider

Narcan can cause pulmonary edema?? pshhhhh

All around the world opioid overdoses have become a bit of a routine. These patients are usually revived with some ventilatory assistance, O2 and naloxone. For the most part. they get better and go back to their lives following a brief period of monitoring in the ED.

 

What about the cases that do not go so smoothly?

 

What about those cases where despite them beginning to breathe again on their own, their SpO2 continues to desaturate? These may be the Non-Cardiogenic Pulmonary Edema cases that we do not hear too much about, while rare, they do occur, and it is a phenomenon that is not taught or reviewed in the prehospital environment....

 

WHAT IS NCPE?

Non-Cardiogenic Pulmonary Edema (NCPE) occurs when there are changes in the capillary permeability caused by a direct or indirect insult to the capillaries. Where the typical cardiogenic pulmonary edema that we see in patients that have congestive heart failure, occurs when there is an increased capillary hydrostatic pressure from elevated pulmonary venous pressure.

In the setting of an opioid overdose, adequate ventilatory support before the administration of reversal agents is critical in preventing NCPE. Ensuring the patient is adequately ventilated and oxygenated will aid in preventing upper airway obstruction and sympathetic surge that can trigger pulmonary edema. It is this excessive negative pressure against an obstruction that can cause fluid from the capillaries to move into the lungs causing NCPE.

 

Think of the "cupping" therapy.. it sucks the blood to the surface of the skin. The only reason the blood is not sucked out of your capillaries is because your skin is a barrier... the alveolar-capillary membrane is not.

 

Just ask these "cuppers".....

Naloxone’s role in NCPE

With scarce literature or case studies on the topic, I have to wonder how common this occurs. It would appear there needs to be a specific order of events that lead to an excessive inspiration against an obstructed airway. 

 

After reading a reviewing a handful of naloxone/opioid induced NCPE cases, they all seem to have one thing in common-the presence of an excessive negative pressure following the administration of naloxone. Horng et al, discusses a case where a 21 year old had undergone a procedure for sleep apnea and was given fentanyl in conjunction with other medication for anesthesia. Following the procedure, the patient was extubated with reported “warrantable circumstances” (eye opening, 16bpm respiratory rate, and able to lift head for 5 seconds). While in the PACU the patient experienced a loss of consciousness, bradycardia, desaturation (55%), pin-point pupils, and cyanosis. Staff in the PACU administered 100% O2, and manual ventilation with reported difficulty. 

 

The airway was repositioned and OPA was placed. The signs and symptoms were thought to be related to fentanyl that was administered, and naloxone was administered until the chest wall movement became vigorous again, however with an abnormal pattern. This pattern was described as chest descending and abdomen ascending (Negative Pressure presentation). When this was detected, the staff repositioned the OPA. Shortly after the patient had regained consciousness, she began coughing up pink frothy sputum, and CXR showed pulmonary edema and a normal sized heart.

 

In the discussion of this case study, Horng et al, speculated that the negative pressure (as a result of the obstructed/inadequately controlled airway) occurred in the spontaenous breaths following naloxone administration and subsequently caused pulmonary edema. Knowing naloxone can bring about spontaneous respirations in a quick manner, it is imperative to have a patent airway. 

 

Signs, Symptoms and Treatments for NCPE

Prolonged and persistent hypoxemia/dyspnea that occurs after the administration of naloxone are signs of NCPE. When this presentation is present, positive pressure ventilation such as CPAP/BiPAP should be considered. If these patients continue to get worse despite efforts being made to correct the pulmonary edema, further airway and ventilatory management such as endotracheal intubation may be considered.

 

This presentation may be seen both in the prehospital setting or hospital if a delay in onset. In this group of patients, resolution of edema and symptoms will likely occur over the following 24 hours given no other damage or injury to lung tissue resulted from opioid overdose.

 

-Courtney Graham

 

References

Sureka, B., Bansal, K., & Arora, A. (2015). Pulmonary edema - cardiogenic or noncardiogenic?.

Journal of family medicine and primary care, 4(2), 290. doi:10.4103/2249-4863.154684

 

Boyer EW. Management of Opioid Analgesic Overdose. New England Journal of Medicine.

2012;367(14):1370-1373. doi:10.1056/nejmc1209707.

 

Horng H-C, Ho M-T, Huang C-H, Yeh C-C, Cherng C-H. Negative Pressure Pulmonary Edema

Following Naloxone Administration in a Patient With Fentanyl-induced Respiratory Depression.

Acta Anaesthesiologica Taiwanica. 2010;48(3):155-157. doi:10.1016/s1875-4597(10)60050-1.

Sporer KA, Dorn E. Heroin-related noncardiogenic pulmonary edema: A case series. Chest.

2001;120:1628–32.

 

 

 

Original author: Courtney Graham
0
Organize Like Your Life Depends on It
Episode 8: Lessons learned from the EPIC Study
© 2019 FOAMfrat LLC. All Rights Reserved.